Minnesota, 2022Damaging Wind in Minnesota, July 26, 2022
July 26, 2022 · NWS MPX · 3 events in 1 county or zone
During the afternoon and evening of Tuesday, July 26th, a cold front moved southward across central and southern Minnesota. A line of storms developed and moved southeast across Minnesota and produced a wind gust of 44 mph at the Hutchinson airport.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon and evening of Tuesday, July 26th, a cold front moved southward across central and southern Minnesota. A line of storms developed and moved southeast across Minnesota and produced a wind gust of 44 mph at the Hutchinson airport. Also, property was damaged at two farms east of Hutchinson, and trees were also damaged farther east. Both instability and effective wind shear along the front was ample enough to generate organized strong storms, but not enough for severe storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 26, 5:12 PM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 26, 5:12 PM CST, 1 hour 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
612 PM CDT Tue Jul 26 2022
.SHORT TERM...(This evening through Wednesday night)
Issued at 215 PM CDT Tue Jul 26 2022
A cluster of showers and an embedded thunderstorm over east-central
MN will continue its trek east this afternoon. While this precip
hasn't been too impressive, the AXN ASOS did record 0.26" of rain
thru 18z. Additionally, the STC ASOS was reporting 1/2 mile
visibility from heavy rain and fog around 1pm. The activity will
weaken with time as it travels into western WI. However, additional
showers and thunderstorms are likely to develop across MN later this
afternoon as a cold front advances. Stronger convection is favored
in south-central and southern MN where earlier precip hasn't
affected surface temperatures, allowing SBCAPE to grow to near 2000
J/kg. While bulk wind shear is questionable (30-35 knots), CAMs do
hint the development of semi-organized small bowing segments as the
storms travel southeast. Thus, one or two severe wind gusts and
heavy downpours are possible with these storms before they exit to
our southeast near midnight. Precip amounts won't be great but areas
that do see storms could receive another quarter to half an inch.
Skies should become clearer from west to east overnight after the
cold frontal passage. Incoming northwest flow and drier air will
also make the humidity feel very comfortable. Overnight lows will
drop into the upper 50s to lower 60s tonight and 50s Wednesday
night. Wednesday, itself, should be pleasant as highs in the upper
70s to lower 80s are expected. Northwesterly winds may get a little
breezy during the afternoon with gusts to near 20 knots. Also, did
decide to keep slight chance PoPs across our area Wednesday
afternoon as post-frontal showers appear possible beneath the
cyclonic flow of an upper-level low. However, any precip should be
isolated an not put an entire damper on Wednesday's otherwise nice
weather.
.LONG TERM...(Thursday through Tuesday)
Issued at 215 PM CDT Tue Jul 26 2022
KEY MESSAGE:
- Heat and humidity return this weekend.
The upper low that has been affecting our weather will continue to
slowly move off to the east on Thursday, as surface Canadian high
pressure begins to slide into the Dakotas. With cyclonic flow aloft,
there could be some isolated and inconsequential showers/sprinkles
during the afternoon, with the better chance expected to be in
northern Minnesota and northern Wisconsin. With the cool dry air
filtering into the region Thursday will be quite pleasant heat and
humidity wise with highs in the 70s and dewpoints mainly in the
lower 50s. On Friday, high pressure will drift across the area,
offering another very pleasant day with high temperatures once again
in the mid 70s to near 80 and dewpoints similar to Thursday's.
High pressure moves off to the southeast this weekend and as the
return flow increases we will see temperature and humidity levels
rise. The next chance for precipitation comes on Sunday/Sunday night
with the passage of a trough and associated cold front. The blended
forecast has small PoPs during the day on Sunday, but at this point
it looks like the better chance for accumulating precipitation comes
Sunday night. The heat and humidity continue to build early next
week, with highs in the 90s and dewpoints in the 60s to near 70
possibly returning to the area.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 611 PM CDT Tue Jul 26 2022
Broken line of storms across western MN will progress southeastward
this evening and should impact all TAF sites, except maybe EAU.
Brief heavy rainfall and wind shift to the northwest can be expected
with the storms/front. There is a low chance for additional
development Wednesday, but the potential is too low to mention in
the TAFs attm.
KMSP...The back edge of the storms should be pushing through around
04Z. Additional cells could develop ahead of the main line, so
maintained a 3 hour TEMPO prior to the back edge coming through.
/OUTLOOK FOR KMSP/
Thu...VFR. Wind NW 10-15 kts.
Fri...VFR. Light NW wind bcmg SW.
Sat...VFR. Wind S 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&
SHORT TERM...CTG
LONG TERM...CEO
AVIATION...Borghoff
Hazardous weather outlook, Jul 26, 1:52 PM CST, 5 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
252 PM CDT Tue Jul 26 2022
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
272000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
252 PM CDT Tue Jul 26 2022
This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.
.DAY ONE...Tonight.
Scattered thunderstorms are expected this evening. A few storms
will be capable of producing brief strong wind gusts and heavy
downpours.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will not be needed.
Funnel Cloud, McLeod
- When
- July 26, 6:57 PM CST
- Where
- McLeod County, 2.59 mi WNW of Silver Lake
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.909, -94.251
The local fire department reported a funnel cloud northwest of Silver Lake. This was also confirmed by a trained spotter.
Thunderstorm Wind, McLeod
- When
- July 26, 7:00 PM CST
- Where
- McLeod County, 2.31 mi E of Hutchinson to 2.59 mi NW of Biscay
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 44.874, -94.323
There was a 1.5 mile wide north to south swath of wind damage that extended from Nobles Avenue and 177th Street to the 16500 block of O'Day Avenue. The damage area spread eastward for about one mile. A grain bin was blown over, landing on a propane tank. Much of the roof of a large machine shed was blown off and a large door was collapsed inward. Dozens of trees were broken or large branches were downed, and some corn was flattened.
Funnel Cloud, McLeod
- When
- July 26, 7:08 PM CST
- Where
- McLeod County, 2.83 mi S of Sherman
- Reported by
- Trained Spotter
- Coordinates
- 44.909, -94.133
Several spotters and fire department members reported a funnel cloud southwest of Winsted, near Highway 7 and County Road 15 (Falcon Ave). The funnel was photographed by at least two people, and caught on video (with time stamp) by one spotter. There was a second hand report of it briefly touching down, with two power poles leaning, but upon further investigation, none of the spotters or fire department members could confirm ground contact, nor was the power pole damage able to be confirmed. Satellite imagery was checked but that did not show any apparent tracks. Therefore this was listed as a funnel cloud.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Missouri, July 26, 20222 deaths · $145 million · 7 events
- Damaging Winds and Lightning Strike in Virginia, July 26, 2022$50 million · 80 kt wind · 5 events
- Drought in South Dakota, July 26 to 31, 2022$53 million · 2 events
- Flash Flooding in Illinois, July 26, 2022$10 million · 4 events
- Hail in Nebraska, July 26, 2022$6.3 million · 2 in hail · 5 events
- Flash Flooding and Flooding in West Virginia, July 26 to 27, 2022$1.5 million · 10 events
- Flash Flooding in New Mexico, July 26, 2022$330,000 · 5 events
- Flash Flooding and Debris Flow in West Virginia, July 26 to 28, 2022$80,000 · 12 events
- Damaging Winds and Lightning Strike in Tennessee, July 26, 2022$57,000 · 56 kt wind · 7 events
- Damaging Winds in North Carolina, July 26, 2022$30,000 · 50 kt wind · 7 events
- Excessive Heat in Washington, July 26 to 31, 202219 events
- Flash Flooding and Flood in Colorado, July 26, 202274 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033386, 1033388, 1033385.